Missouri, 2018

Damaging Wind in Missouri, June 20, 2018

June 20, 2018 · NWS LSX · 1 event in 1 county or zone

A cold front moved through the region triggering showers and thunderstorms. One of the storms produced damaging winds in Shelby County, Missouri.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

A cold front moved through the region triggering showers and thunderstorms. One of the storms produced damaging winds in Shelby County, Missouri.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Jun 20, 2:41 PM CST, 3 minutes earlier.

Area forecast discussion, Jun 20, 2:41 PM CST, 3 minutes before
Area Forecast Discussion
National Weather Service Saint Louis MO
341 PM CDT Wed Jun 20 2018

.SHORT TERM...  (Through Late Thursday Afternoon)
Issued at 230 PM CDT Wed Jun 20 2018

Atypical June setup with upper low currently over nern NEB.
Thunderstorms have developed ahead of a cdfnt across north central
MO stretching swwd to SW MO. This front will move east slightly
this evening before stalling until a reinforcing cdfnt pushes into
the area. As the nearly stacked low approaches, the cdfnt will
slowly push thru the area. The cdfnt is expected to be roughly
from KIJX to KSTL to KFAM around 18z Thurs and continue to push
thru the CWA during the afternoon.

Expect the broken line of TSRA to continue to slowly move east
into the area, as well as area of SHRA further SE. These storms
are expected to diminish late this evening, before redeveloping
and moving out of the area during the pre-dawn hours.

Thunderstorm development on Thurs will largely depend on the
location of the cdfnt. Believe the best coverage during the late
morning and into early afternoon will be across ern portions of
the CWA, ahead of the cdfnt. Another area of showers with isod to
sct thunder is expected with the low as it approaches the area.
With the setup expected, believe there will be a threat of low-
topped supercells on Thurs afternoon. Looks like two areas
possible, one across SW IL, but another area will be possible
across nrn MO into west central IL along the occluded front. Mdls
are suggesting to around 1000 J/kg of MUCAPE associated with the
occluded fnt. This setup will need to be monitored for future
updates as the system evolves and details of frontal location
become more confident.

As for temps, have trended twd the warmer guidance ahead of the
expected front location, with much cooler temps behind given the
expected precip and cloud cover.

Tilly

.LONG TERM...  (Thursday through Tuesday)
Issued at 340 AM CDT Wed Jun 20 2018

The upper LO will continue tracking slowly southeastward, into
northern MO by late Thursday afternoon, thru the STL metro area
Friday morning and into southeastern IL by late Friday afternoon.
This will be a primary driver of our weather for this time period,
with generally high PoPs (peaking during the afternoon and early
evening) and an even cooler stretch of daytime temperatures.

While severe thunderstorm potential will be low Thursday and Friday
with low CAPE (less 1000 J/kg MLCAPE) for this time of year, shear
will be bit higher thanks to mechanical mixing around the upper LO
and adding in enhanced cyclonic flow, potential for cold air funnels
does appear to be higher for those days and could be the main severe
threat, such as it is.

In the wake of the upper LO passing to our east, the surface cold
front should finally make its push thru our region and settle just
to our south for the weekend.  A zonal flow is expected to exist
aloft and will continue to shuffle along upper level disturbances to
maintain a steady rain threat for the weekend, but mainly in
southern MO.

Already by early next week, the upper RIDGE will begin to re-assert
itself into the central CONUS to remind us that we are now
officially in astronomical summer, with another round of showers and
thunderstorms expected as a surface warm front moves thru at this
time.

Thanks to an upper LO sliding thru Thursday and Friday and being on
the cool side of a front for much of the upcoming weekend, look for
daytime max temps to be at or...wait for it...BELOW AVERAGE...thru
the weekend with a return to above average temps for early next
week.

TES

&&

.AVIATION...  (For the 18z TAFs through 18z Thursday Afternoon)
Issued at 1230 PM CDT Wed Jun 20 2018

Isod TSRA have developed across the region early this afternoon.
Coverage will continue to increase thru the afternoon hours. The
best chances, and what the TAFs focus on, will be what is expected
to be a broken line of storms ahead of an approaching cdfnt late
this afternoon and into the early evening hours. A second brief
round of storms is expected late tonight at KUIN/KSUS/KCPS.
Redevelopment is expected again Thurs morning along the front.
However, at this time, this redevelopment is expected to be east
of the terminals. Otherwise, moisture transport into the region is
expected to support MVFR cigs late tonight into Thurs morning.
Some uncertainty remains and going cig forecast may be too high.

SPECIFICS FOR KSTL: TSRA coverage is expected to continue to
increase thru the afternoon hours. Best chances for TSRA is early
this evening, however, brief impacts earlier from storms is also
possible. Otherwise, expect MVFR cigs to move into the region
later tonight and shud lift Thurs morning.

Tilly

&&

.PRELIMINARY POINT TEMPS/POPS...
Saint Louis     72  85  65  78 /  60  60  50  60
Quincy          67  77  63  75 /  80  60  40  50
Columbia        67  77  61  75 /  80  60  40  40
Jefferson City  68  78  62  76 /  80  60  40  40
Salem           69  84  64  78 /  60  70  60  60
Farmington      68  83  62  77 /  50  60  40  50

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, Jun 20, 3:00 AM CST, 11 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
400 AM CDT Wed Jun 20 2018

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-211200-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
400 AM CDT Wed Jun 20 2018

This hazardous weather outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Today and Tonight

Thunderstorms will be likely for most areas, mainly during the
late afternoon and evening hours. Isolated severe storms will also
be possible during this time, mainly during the afternoon and
early evening hours, with damaging winds the primary threat, but
large hail will also be possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

There is a chance for thunderstorms across at least a portion of
the area each day. Isolated severe storms will be possible
Thursday afternoon and early evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed during the afternoon and early
evening hours.

TES

In the hours before

Local storm report, Jun 20, 1:32 PM CST, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
232 PM CDT WED JUN 20 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0726 PM     FLOOD            MAPLEWOOD               38.62N 90.33W
06/19/2018                   ST. LOUIS          MO   BROADCAST MEDIA

            LACLEDE STATION ROAD AND ADJACENT PARKING
            LOTS FLOODED LIKELY DUE TO FLOODWATERS FROM
            HAMPTON BRANCH. TIME ESTIMATED FROM PICTURES
            AND RADAR IMAGERY.

&&

JPG

The radar

The St Louis radar (KLSX), 174 km away, was scanning. The volume nearest the first event began at 20:44 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Shelby

When
June 20, 2:44 PM CST
Where
Shelby County, 2.18 mi SSE of Kellerville
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
39.792, -92.130

Thunderstorm winds blew the roof off of a machine shed. Some pieces of the roof were blown 200 yards away into the nearby cornfield. This occurred about two miles south of Kellerville, MO.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2018Every state in 2018This day in weather historyWarnings in Missouri, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 767511.